Alert archive / South Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 8, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 2, 1996, 3:01 PM EST for Greenwood County, South Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 2, 1996, 3:01 PM EST (20:01 UTC)
- Expired
- Feb 2, 1996, 9:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Greenwood County, SC
The radar
The Greer radar (KGSP), 82 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 478 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 022002 FFWGSP SCC047-030200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 301 PM EST FRI FEB 2 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...GREENWOOD COUNTY GREENWOOD COUNTY EMERGENCY MANAGEMENT RPORTS SEVERAL ROADS IN AND NEAR THE CITY OF GREENWOOD COVERED WITH WATER. THE HIGHWAY 25 BYPASS WAS COVERED WITH WATER...AND HIGHWAY 25 NORTH HAD ONE LANE CLOSED IN THE CITY. IN ADDITION ALL CREEKS IN THE COUNTY WERE REPORTED AT OR VERY NEAR BANKFULL. HEAVY RAIN WILL CONTINUE IN GREENWOOD COUNTY THROUGH 6 PM...WITH 1 TO 2 INCHES ADDITIONAL RAIN POSSIBLE. THIS WILL LEAD TO ADDITIONAL FLOODING AS CREEKS OVERFLOW THEIR BANKS. LOWLAND AREAS SUBJECT TO FLOODING SHOULD BE EVACUATED. PEOPLE IN AREAS THAT ARE PRONE TO FLOODING SHOULD BE ALERT FOR RAPIDLY RISING WATER...AND GO TO HIGHER GROUND IMMEDIATELY. REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT AGENCIES AND ASK THEM TO RELAY IT TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. JOHNSTONE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 1:41 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 2, 1:41 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 140 PM EST FRI FEB 2 1996 RAH: CONT ALL WARNINGS. CONSIDER UPGRADING WATCH TO ICE STORM WARNING. KEEP SNOW IN FCST THRU SAT NGT N MTNS. CAE: MAY NEED TO LK AT EXPNDG FFA. KEEP WARNINGS IN EFFECT. DISC: BEST DYNAMICS WITH THIS SYSTEM POISED TO MOVE THROUGH OUR CWA THROUGH ARND 06Z. ICE STORM CONTINUES BASICALLY NORTH OF I-85 AND EAST OF I-26...WITH PLENTY OF TREE/POWER LINES BEING DOWNED...MAINLY FROM NORTHERN CHEROKEE COUNTY SC...AND POINTS NORTH OF A SHELBY-LINCOLNTON TO CONCORD LINE. IN THE N MTNS OF NC PRECIP WAS BEGINNING TO MIX BACK WITH SNOW...AND THIS TREND SHUD CONT. ACROSS XTRM NE GA AND THE REST OF THE UPSTATE...MAINLY TREE ICING CONTS NORTH OF I-85. HERE AT GSP WE CONT TO ACCUMULATE ICE IN THE TREES EVEN AT 33 DEG. ACRS THE REST OF THE UPSTATE AND NE GA VERY HEAVY RAINS ARE MOVG IN. BASED ON TRENDS THE NEXT SVRL HOURS...WE MAY WANT TO EXPAND FFA TO INCLUDE A GOOD DEAL OF THE REST OF THE UPSTATE. THE HEAVIEST RAINS HAVE FOR THE MOST PART STAYED OUT OF THE NC MTNS. IN THE REST OF THE NC MTNS...MAINLY JUST RAIN WAS FALLING. IT APPEARS THE COLDER AIR IS NOW POISED TO MOVE BACK IN AS TROF AXIS SHIFTS EAST...SO GOING WARNINGS SHUD PRBLY WORK OUT. FOR THE WATCH AREA ARND CLT...AM LEANING TWRDS UPGRADING AT NEXT ISSUANCE AS TEMPS AT FREEZING AND PLENTY OF MSTR TO GO. MY TEMP FCST LEANS A BIT TWRD COLDER FAN NUMBERS LATE IN THE PD. RCMD KEEPING AT LEAST A SMALL CHC SNOW SHOWERS ERLY ALL AREAS TOMORROW...AND ALSO RCMD LIKELY POPS FOR S- IN THE N MTNS THRU SUN AS STRONG VORT MAX MOVES ACRS. AVL 22/25 12/19 +/5/0/0 CLT 26/28 17/29 +/4/0/0 GSP 26/28 15/28 +/3/0/0 JOHNSTONE
In the hours before
Special weather statement, Feb 2, 11:24 AM EST, 3 hours 37 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-021800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1124 AM EST FRI FEB 2 1996 A WINTER STORM WARNING CONTINUES IN EFFECT THROUGH SATURDAY MORNING FOR THE FOLLOWING COUNTIES IN NORTH CAROLINA: AVERY...MITCHELL...YANCEY AN ICE STORM WARNING CONTINUES IN EFFECT THROUGH SATURDAY MORNING FOR THE CENTRAL AND SOUTHERN MOUNTAINS...FOOTHILLS AND NORTHWEST AND SOUTHWEST PIEDMONTS OF NORTH CAROLINA THROUGH SATURDAY MORNING A FREEZING RAIN ADVISORY IS IN EFFECT TODAY AND A WINTER STORM WATCH TONIGHT AND SATURDAY MORNING FOR THE FOLLOWING COUNTIES IN THE SOUTHERN PIEDMONT OF NORTH CAROLINA: GASTON...MECKLENBURG...CABARRUS...UNION IN THE UPSTATE OF SOUTH CAROLINA AN ICE STORM WARNING IS IN EFFECT THROUGH SATURDAY MORNING FOR THE FOLLOWING COUNTIES: OCONEE...PICKENS...GREENVILLE...SPARTANBURG...YORK...CHESTER A WINTER WEATHER ADVISORY CONTINUES IN EFFECT TODAY AND TONIGHT FOR THE FOLLOWING COUNTIES IN NORTHEAST GEORGIA: STEPHENS...HABERSHAM...RABUN HERE ARE THE LASTEST REPORTS FROM COUNTY EMERGENCY OFFICIALS: IN NORTH CAROLINA: GRAHAM CO: MAINLY RAIN WITH SPOTTY ICING SWAIN CO: ICE ON THE MOUNTAINS MACON CO: SLIGHT ICING ON OVERPASSES JACKSON CO: RAINING WITH SNOW ACROSS THE MOUNTAIN TOPS HAYWOOD CO: 2 INCHES ICE AND SNOW TRANSYLVANIA CO: ICE ONLY ON TREES MADISON CO: ICE AND SLUSH ON ROADS - SOME DOWNED POWER LINES BUNCOMBE CO: MAINLY RAIN WITH SOME MINOR ICING HENDERSON CO: ROADS WET - ICE ON TREES RUTHERFORD CO: RAIN - ICE ON TREES POLK CO: PATCHES OF ICE ON ROADS - ICE ON TREES YANCEY CO: SLUSH ON ROADS - TREES AND POWER LINES DOWN - SOME SNOW FLURRIES MITCHELL CO: ICE OVER ENTIRE COUNTY AVERY CO: RAIN IN NEWLAND WITH SLUSHY ROADS - MORE ICE IN NORTHERN PART MCDOWELL CO: ICE WIDESPREAD IN NORTHERN PART - PATCHY ICE ELSEWHERE CALDWELL CO: TREES AND POWER LINES DOWN WITH ICE WIDESPREAD BURKE CO: TREES AND POWER LINES DOWN WITH ICE WIDESPREAD CLEVELAND CO: ONLY BRIDGES AND OVERPASSES ICY ALEXANDER CO: SOME POWER LINES DOWN - ROADS JUST WET CATAWBA CO: NUMEROUS TREES AND POWER LINES DOWN LINCOLN CO: SEVERAL POWER LINES DOWN - ROADS ICY...MAINLY BRIDGES GASTON CO: BRIDGES AND OVERPASSES ICY IREDELL CO: BRIDGES ICY - TREES AND POWER LINES DOWN DAVIE CO: BRIDGES ICY - ICE ON TREES ROWAN CO: PATCY ICE ON ROADS...MAINLY BRIDGES AND OVERPASSES CABARRUS CO: PATCY ICE...MAINLY ON BRIDGES AND OVERPASSES MECKLENBURG CO: RAIN WITH NO ICE PROBLEMS UNION CO: ICE ON TREES - MINOR URBAN STREET FLOODING IN MONROE IN SOUTH CAROLINA: OCONEE CO: ICE ONLY ON TREES - NO ROAD PROBLEMS PICKENS CO: ICE ON TREES GREENVILLE CO: ICE ON TREES - NO ROAD PROBLEMS SPARTANBURG CO: ICING NORTHERN HALF WITH SOME POWER LINES DOWN - ICING BEGINNING IN THE CITY OF SPARTANBURG CHEROKEE CO: ICE ON TREES - NO ROAD PROBLEMS IN NORTHEAST GEORGIA: HABERSHAM AND RABUN COUNTIES: ICE ONLY ON TREES FREEZING RAIN WILL MIX WITH RAIN ACROSS MOST OF THE AREA THIS AFTERNOON NORTH OF INTERSTATE 85. ICE MAY CONTINUE TO ACCUMULATE ON TREES AND POWER LINES CONTINUING THE POSSIBILITY OF DOWNED TREES AND POWER LINES. BRIDGES AND OVERPASSES WILL BE THE MAIN TRAVEL HAZARDS THIS AFTERNOON. IN THE MOUNTAINS OF NORTH CAROLINA...RAIN AND FREEZING RAIN WILL EVENTUALLY TURN TO SNOW LATER THIS AFTERNOON AS COLDER AIR BEGINS TO WORK IN FROM THE WEST. PEOPLE TRAVELING SHOULD BE ALERT FOR ICY PATCHES ON ROADS. DOWNED TREES AND POWER LINES CREATE A HAZARD FOR ANYONE OUTDOORS. MOYER
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 6:03 PM EST | Flash Flood Warning | GSP | Oconee | 6 hr |
Nearby
Flash Flood Warnings in South Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.